Alert archive / New York / Flash Flood Warnings in 2018

Flash Flood Warning 50, NWS Binghamton, NY

August 14, 2018Broome County, Tioga County, Tompkins County, New York

NWS Binghamton, NY issued this flash flood warning at Aug 14, 2018, 7:16 PM EDT for Broome County, Tioga County, Tompkins County, New York. It was in force for 5 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2018, 7:16 PM EDT (23:16 UTC)
Expired
Aug 15, 2018, 12:45 AM EDT
In force
5 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Broome County, NY, Tioga County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 9 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 7:32 PM EDTFLASH FLOOD2 Ne Castle Creek, NYWATER OVER ROADWAY AT KNAPP HILL RD NEAR ROUTE 11.
Aug 14, 7:40 PM EDTFLASH FLOODOwego, NYPEOPLE TRAPPED IN HOMES.
Aug 14, 7:43 PM EDTFLASH FLOOD2 Ne Glen Castle, NYPORT RD NEAR ROUTE 12 STARTING TO FLOOD. DEBRIS IN ROADWAY.
Aug 14, 8:11 PM EDTFLASH FLOODChenango Bridge, NYWATER OVER WISCONSIN DRIVE NEAR ALICE STREET. CAR STUCK IN FLOOD WATER.
Aug 14, 8:18 PM EDTFLASH FLOODChenango Bridge, NYI-88 WEST AT EXIT 2 CLOSED DUE TO FLOODING.
Aug 14, 8:41 PM EDTFLASH FLOODApalachin, NYPORTION OF 434 CLOSED, WATER ACROSS ROADWAY
Aug 14, 8:41 PM EDTFLASH FLOODCampville, NYWATER FLOWING OVER MULTIPLE ROADWAYS IN CAMPVILLE AREA.
Aug 14, 10:38 PM EDTFLASH FLOOD3 Sw Binghamton, NYPEOPLE TRAPPED IN HOME AT ROBERTS RD NEAR PIERCE CREEK RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WGUS51 KBGM 142316
FFWBGM
NYC007-107-109-150315-
/O.NEW.KBGM.FF.W.0050.180814T2316Z-180815T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
716 PM EDT TUE AUG 14 2018

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Western Broome County in central New York...
  Tioga County in central New York...
  Southeastern Tompkins County in central New York...

* Until 1115 PM EDT.
  
* At 716 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area.

* Some locations that will experience flooding include...
  Binghamton, Vestal, Johnson City, Endicott, Maine, Owego, Caroline,
  Nanticoke, Port Dickinson and Berkshire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4242 7647 4234 7586 4232 7584 4225 7584
      4225 7580 4205 7565 4208 7650

$$

MWG
2 follow-up statements
749 
WGUS71 KBGM 142341
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
741 PM EDT TUE AUG 14 2018

NYC007-107-109-150315-
/O.CON.KBGM.FF.W.0050.000000T0000Z-180815T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Broome NY-Tioga NY-Tompkins NY-
741 PM EDT TUE AUG 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR
WESTERN BROOME...TIOGA AND SOUTHEASTERN TOMPKINS COUNTIES...

At 738 PM EDT, Doppler radar indicated heavy rain across the warned 
area.  Flash flooding is already occurring with rescues in Tioga 
county and people are trapped in homes in the town of Owego. 

Some locations that will experience flooding include...
Binghamton, Vestal, Johnson City, Endicott, Maine, Owego, Caroline,
Nanticoke, Port Dickinson and Berkshire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4242 7647 4234 7586 4232 7584 4225 7584
      4225 7580 4205 7565 4208 7650

$$

MWG
369 
WGUS51 KBGM 150311
FFWBGM
NYC007-107-109-150445-
/O.EXT.KBGM.FF.W.0050.000000T0000Z-180815T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
1111 PM EDT TUE AUG 14 2018

The National Weather Service in Binghamton has extended the

* Flash Flood Warning for...
  Western Broome County in central New York...
  Tioga County in central New York...
  Southeastern Tompkins County in central New York...

* Until 1245 AM EDT.

* At 1038 PM EDT, local law enforcement reported numerous flooded 
  roadways across the warned area. Up to three inches of rain have 
  already fallen. Flooding is continuing from excessive runoff and 
  overflowing small creeks across parts of eastern Tioga and central 
  Broome Counties.

* Some locations that will experience flooding include...
  Binghamton, Vestal, Johnson City, Endicott, Maine, Owego, 
  Caroline, Nanticoke, Port Dickinson and Berkshire.

The heavy rainfall is now tapering off additional rainfall amounts 
of up to a half inch locally, are possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4242 7647 4234 7586 4232 7584 4225 7584
      4225 7580 4205 7565 4208 7650

$$

MJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:14 PM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 14, 3:14 PM EDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
314 PM EDT Tue Aug 14 2018

.SYNOPSIS...
Low pressure over eastern New York will continue to slowly lift
northeast through New England overnight. Showers, some with very
heavy downpours will continue into the early evening before
diminishing. Brief high pressure will provide a mainly rain
free day on Wednesday before another frontal boundary with
showers and storms moves through Thursday and Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Flash flood watch continues for northeast Pennsylvania and much
of central New York through this evening.

Widespread showers continue across the region this afternoon
although intensities are less than this morning and activity is
progressive. Upper level low in the Mohawk Valley will slowly
lift northeast overnight and into New England. Flash flood
threat will continue in the watch area into the early evening
hours especially since the soil is saturated in northeast
Pennsylvania and the southern tier. The western Catskills could
handle more rainfall before any flooding issues since not much
has fallen here during the past couple of days. Later this
evening the activity will wind down across the western Catskills
before exiting the local area. Overnight lows will range in the
lower to middle 60s.

Wednesday...Brief ridging both at the surface and aloft will
provide a mainly rain free day. During the afternoon diurnal
instability and a weak trough over northern New York could
produce an isolated shower/thunderstorm. High will range in the
lower to middle 80s.

Wednesday night...There could be an isolated shower/storm in
the far northern forecast area due to the weak trough but
overall a dry period. Low will range in the mid to upper 60s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
305 PM update...

A trough sliding into the Ohio Valley will ignite another round
of showers and thunderstorms across NY and PA on Thursday. A
weak surface cyclone is expected to form along Lake Ontario by
Friday, enhancing the potential for thunderstorms, before the
system pulls a cold front through the region Friday night.

High temperatures will be in the middle-80s on Thursday and
between 80 and 85 degrees on Friday.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
315 PM update...

A cold front will slowly exit New England on Saturday, while a
weakening trough hangs across Eastern New York. The proximity of
the front suggests a chance for a shower or thunderstorm on
Saturday, though most of the day will be partly sunny.

A weak ridge over the Central United States will slide east and flatten
on Sunday. The lack of a surface feature leads us to believe Sunday
and Monday will be mainly dry, though pockets of instability may develop
in warm, humid antecedent conditions.

Temperatures will be cooler than normal on Saturday, with highs
in the middle-70s behind the cold front. Highs in the upper-70s
are forecast for Sunday. Temperatures will peak around 80 on
Monday.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Widespread moderate to heavy rain showers are expected across
all terminals through late afternoon. In general Alternate
Required conditions are likely in the convection with KITH near
Alternate Min. This evening activity will diminish with a period
of VFR expected before stratus develops again with widespread
MVFR/Alternate Required forecast. By mid morning Wednesday all
sites will return to VFR.

Winds becoming northwest around 5-8 knots then becoming light
overnight with northwest winds at 5-10 knots on Wednesday.

Outlook...

Wednesday night through Thursday...Primarily VFR although brief
restrictions possible in isolated convection.

Friday...Restrictions possible due to showers and thunderstorms.

Saturday/Sunday...Primarily VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until midnight EDT tonight for PAZ038>040-
     043-044-047-048-072.
NY...Flash Flood Watch until midnight EDT tonight for NYZ022>025-
     044>046-055>057-062.

&&

SYNOPSIS...RRM
NEAR TERM...BJT/RRM
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...RRM
Hazardous weather outlook, Aug 14, 2:26 PM EDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
226 PM EDT Tue Aug 14 2018

NYZ009-015>018-036-037-151830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
226 PM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

A slow moving low pressure system over eastern New York will bring
showers and thunderstorms to the area into the evening, some of which
may contain very heavy rain. This heavy rain may cause minor
flooding of low lying areas and culverts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-151830-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
226 PM EDT Tue Aug 14 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 14, 5:23 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
523 PM EDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HEAVY RAIN       WEST CORNERS            42.12N  76.07W
08/14/2018  M1.53 INCH       BROOME             NY   TRAINED SPOTTER

            FROM MIDNIGHT TO 5:00PM

&&

HLC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 9:03 PM EDTAreal Flood AdvisoryBGMBroome, Tioga, Tompkins3 hr
Aug 13, 9:39 PM EDTRiver Flood WarningBGMBroome44 hr
Aug 13, 10:19 PM EDTFlash Flood WarningBGMBroome, Chenango3 hr
Aug 14, 2:56 AM EDTAreal Flood AdvisoryBGMChemung, Schuyler, Seneca, Steuben, Tompkins, Yates3 hr
Aug 14, 4:15 AM EDTFlash Flood WarningBGMSchuyler, Seneca, Yates12 hr
Aug 14, 5:24 AM EDTFlash Flood Warning EmergencyBGMSchuyler, Seneca, Yates3 hr
Aug 14, 5:59 AM EDTAreal Flood AdvisoryBGMCayuga, Seneca, Yates3 hr
Aug 14, 7:08 AM EDTFlash Flood WarningBGMChemung, Schuyler9 hr
Aug 14, 7:18 AM EDTFlash Flood WarningBGMBroome9 hr
Aug 14, 7:45 AM EDTFlash Flood WarningBGMTioga8 hr
Aug 14, 9:01 AM EDTFlash Flood WarningBGMBroome6 hr
Aug 14, 9:27 AM EDTFlash Flood WarningBGMBroome, Tioga6 hr
Aug 14, 9:36 AM EDTFlash Flood WarningBGMTioga6 hr
Aug 14, 11:46 AM EDTAreal Flood AdvisoryBGMBroome, Chenango, Cortland3 hr
Aug 14, 1:18 PM EDTRiver Flood WarningBGMBroome, Tioga26 hr
Aug 14, 3:22 PM EDTRiver Flood WarningBGMTioga31 hr
Aug 14, 3:39 PM EDTAreal Flood WarningBGMBroome, Tioga6 hr
Aug 14, 4:44 PM EDTAreal Flood AdvisoryBGMOnondaga2 hr
Aug 14, 5:29 PM EDTAreal Flood AdvisoryBGMDelaware73 min
Aug 14, 5:31 PM EDTAreal Flood AdvisoryBGMDelaware71 min
Aug 14, 5:56 PM EDTAreal Flood AdvisoryBGMChenango3 hr
Aug 14, 6:47 PM EDTAreal Flood AdvisoryBGMTioga, Tompkins3 hr
Aug 14, 6:52 PM EDTAreal Flood AdvisoryBGMChenango, Madison, Oneida3 hr
Aug 14, 6:58 PM EDTAreal Flood AdvisoryBGMBroome, Chenango, Tioga3 hr
Aug 14, 7:21 PM EDTSpecial Weather StatementBGMMadison54 min
Aug 14, 7:27 PM EDTAreal Flood AdvisoryBGMOneida89 min
Aug 14, 7:33 PM EDTFlash Flood WarningBGMChenango, Madison, Oneida, Otsego4 hr
Aug 14, 7:49 PM EDTFlash Flood WarningBGMBroome, Tioga5 hr

Nearby

Flash Flood Warnings in New York, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.